Heroin is a dangerous and deadly drug that leaves thousands in its wake every year. Last year, drug overdose death rates hovered around 93,000 people — 69,710 of those deaths were opioid overdoses. This number includes illicit substances like heroin as well as prescription opioids like morphine, codeine, oxycodone, and hydrocodone. There’s an overdose risk for anyone who uses heroin. It doesn’t matter if it’s your first time using it or your 100th time, you can become an opioid epidemic overdose statistic.
Heroin Overdose Signs
If you’re with an individual using heroin or one of your loved ones is known to abuse heroin, you should know about the “opioid overdose triad.” These are the three main symptoms of a heroin overdose. They include:
- Respiratory depression
- Very small pupils
- Decreased or loss of consciousness
- Gurgling, choking, or snoring sounds
- Limp body
- Slow pulse or no pulse
- Slow, shallow breathing or no breathing
- Bluish or gray skin, lips, or fingernails
How Quickly Can a Heroin Overdose Happen?
The time it takes to overdose on heroin and presenting symptoms depend on:
- How much heroin you took.
- If it was combined with other substances.
- If the heroin was cut with other drugs like fentanyl.
- Your physical make-up.
A heroin overdose usually happens within one to three hours of use, but could happen quicker. If fentanyl is involved, a heroin overdose will usually occur within seconds or minutes of taking the drug.
What to Do if You Overdose on Heroin
Most people who overdose on heroin need help from someone else. Some heroin overdose symptoms make it impossible to help yourself, such as unconsciousness. Of course, if you have any indication that you’re overdosing and have the wherewithal to do so, call 911.
Naloxone is a drug that can reverse the effects of a heroin overdose. There are a couple of documented cases where heroin abusers self-administered naloxone during an overdose, but they initially required help from someone else to either assemble the naloxone or give them enough so that they could administer the rest of the dose properly. For overdose prevention, The National Institute on Drug Abuse recommends that people who use heroin carry naloxone, but more importantly, the people in their household and social networks have naloxone in case of an overdose.
How to Help Someone Overdosing on Heroin
Minutes matter during a heroin overdose. If you suspect someone is overdosing on heroin, give them naloxone if you have it, and call 911 immediately. They need emergency medical assistance to prevent death, coma, or organ damage. Most states have Good Samaritan laws that prevent you or the overdose victim from most legal repercussions, so don’t let the fear of law enforcement prevent you from calling for help.
Here are some ways you can help while you’re waiting for medical help:
- Administer naloxone. Learn how to do so correctly here.
- If the person overdosing isn’t breathing, perform rescue breathing.
- Place the individual on their side in the recovery position to keep their airway open and prevent them from choking on their tongue or vomit.
- Don’t leave them alone. Stay there until emergency medical help arrives.
- Keep them warm.
Medical or emergency department staff may ask you the following:
- Their age.
- How much heroin they took and when they took it.
- If they were mixing substances with heroin like alcohol, cocaine, or benzos.
- If they’re taking any prescription medications.
- If they have any medical conditions.
- When they started showing heroin overdose signs.
Long-Term Effects of Heroin Overdose
Overdosing on heroin can cause long-term physical and mental difficulties. Most of these issues result from respiratory depression. When the brain is depleted of oxygen, it can lead to several long-term outcomes including:
- Heart issues
- Kidney failure
- Nerve damage
- Memory loss
- Cognitive issues
- Reduced motor skills
- Poor reaction time
- Mental health issues
- Worsening of any pre-existing medical or mental health conditions
How Do You Treat Heroin Addiction?
Effective heroin addiction treatment programs usually combine behavioral therapy and medication-assisted treatment (MAT). Currently the FDA approves three medications to treat people struggling with heroin abuse. These medications work on the brain in similar ways as heroin, without getting you high. This can help ease cravings and heroin withdrawal symptoms, so you can focus on addressing underlying issues and building relapse prevention skills.
Substance abuse treatment for heroin often includes:
- Cognitive behavioral therapy (CBT) – CBT helps you identify unhealthy thoughts and behaviors. You’ll learn to challenge negative beliefs about yourself and see how your behaviors, thoughts, and emotions work together to create your experience of yourself and others.
- Treatment for co-occurring disorders – Many times substance abuse and mental health disorders go hand-in-hand. This is called co-occurring disorders or a dual diagnosis. Mental health disorders symptoms can trigger drug and alcohol abuse. That’s why it’s important to manage them with counseling and medication as appropriate.
- Individual therapy – One-on-one counseling helps you address the reasons behind drug abuse and addiction. These can include emotional pain, relationship problems, trauma, and low self-esteem.
- Group therapy – Sharing with people who struggle with similar issues can be a powerful experience for people trying to get sober. Group therapy provides connection and community in recovery.
- Family therapy – Family therapy helps you work on relationships with your loved ones. You’ll learn how to navigate conflict, support each other, and better communicate.
We Can Help
People recover from heroin addiction and go on to lead healthy, fulfilling lives. We’ve seen our clients do it, and you can too. At Footprints to Recovery, you’ll receive evidence-based substance use disorder treatment. Our behavioral health professionals take an approach that is compassionate and personalized, so you feel valued and supported while getting treatment that is relevant to your background, needs, and life. If you or a loved one is struggling, reach out today for a free, confidential consultation.